Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Memphis, TN

April 23, 2004Craighead County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 23, 2004, 7:27 AM CDT for Craighead County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 7:27 AM CDT (12:27 UTC)
Expired
Apr 23, 2004, 8:15 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Craighead County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS54 KMEG 231227
SVRMEM
ARC031-231315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS

* UNTIL 815 AM CDT

* AT 727 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES WEST OF CASH...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 815 AM CDT INCLUDE...
  CASH...
  JONESBORO...
  BAY...BROOKLAND...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3582 9126 3565 9124 3571 9044 3592 9046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:32 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 2:32 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
232 AM CDT FRI APR 23 2004

.DISCUSSION...
FRONTAL BOUNDARY NEAR A FSM-JBR-DYR-HOP LINE AROUND 07Z. RUC
PULLS BOUNDARY NORTH OF CWA BY MID-MORNING...WHILE ETA/GFS ARE
NOT QUITE AS AGGRESSIVE. BY THE END OF THE DAY...BOTH SYNOPTIC
SCALE MODELS WASH OUT BOUNDARY AND DEVELOP A SECOND WARM FRONT
TO THE SOUTH OF OUR CWA.

GFS APPEARS TO HAVE FEEDBACK PROBLEMS AS INDICATED IN PMDHMD...SO A
LITTLE MORE TEMPTED TO GO WITH ETA SOLUTION.

.SHORT TERM (THROUGH SATURDAY NIGHT)...
EXACT POP FORECAST FOR FIRST PERIOD WILL BE BASED ON PRECIP
TRENDS AT 0830Z. WILL NEED TO MAKE A LAST MINUTE DECISION ON FLOOD
WATCH...BUT UNLESS CONVECTION BEGINS MOVING NORTH...WILL LIKELY
EXTEND FLOOD WATCH AT LEAST UNTIL NOON...AND CARRY IT FURTHER EAST
TO THE TENNESSEE RIVER.

SOUTH OF THE BOUNDARY...PLAN ON KEEPING POPS IN CHANCE CATEGORY...AS
THERE WILL BE ENOUGH INSTABILITY...AND LACK OF A CAP FOR A FEW STORMS
TO DEVELOP. NO SYNOPTIC SCALE VORTS APPARENT TO PRODUCE AN MCS
THROUGH DAYTIME HOURS SATURDAY ON ETA MODEL...AND IT APPEARS THAT
FRONTAL PASSAGE WILL HOLD OFF UNTIL THE DAYTIME HOURS ON SUNDAY.

CANNOT SEE A SIGNIFICANT REASON TO MASSAGE TEMPERATURES MUCH...AS
OUR CURRENT FORECAST AND GRIDS ARE HOLDING UP WELL.
&&

.LONG TERM (SUNDAY AND BEYOND)...
ONCE WE GET THE RAIN OUT OF HERE ON SUNDAY...DRY THROUGH THE REST OF
THE FORECAST PERIOD. LOOKS LIKE NEW MEX NUMBERS ARE ABOUT A
CATEGORY COOLER THAN CURRENT FORECAST. SINCE GFS HAVING SOME
PROBLEMS IN THE SHORT RANGE...WILL NOT MAKE ADJUSTMENTS WITH THIS
PACKAGE. HAVE PLENTY OF TIME ONCE THE RAIN GETS OUT OF HERE.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH UNTIL 6 PM CDT ALONG AND NORTH OF A LINE FROM
HARRISBURG TO THE MS RIVER.
MS...NONE.
MO...FLOOD WATCH UNTIL 6 PM CDT.
TN...FLOOD WATCH UNTIL 6 PM CDT ALONG AND NORTH OF A COVINGTON TO
LEXINGTON LINE.
&&

WAGNER
Hazardous weather outlook, Apr 23, 4:33 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241030-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
433 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A STATIONARY FRONT EXTENDS FROM WESTERN KENTUCKY ACROSS THE MISSOURI
BOOTHEEL AND ON ACROSS NORTHERN ARKANSAS. THE ATMOSPHERE ACROSS THE
MIDSOUTH WILL REMAIN MOIST AND UNSTABLE . SCATTERED THUNDERSTORMS
ARE POSSIBLE TODAY. THESE STORMS MAY PRODUCE HEAVY RAIN. WITH
GROUND ALREADY SATURATED ACROSS NORTHERN PORTIONS OF THE MID-SOUTH...
ADDITIONAL RAIN MAY PRODUCE FLOODING.

A FLOOD WATCH IS IN EFFECT UNTIL 6 PM CDT FOR MUCH OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE. THE
AREA OF THE FLOOD WATCH IS ALONG AND NORTH OF A LINE FROM HARRISBURG
ARKANSAS TO COVINGTON TENNESSEE TO LEXINGTON TENNESSEE. THIS INCLUDES
THE CITIES OF JONESBORO...KENNETT...JACKSON AND DYERSBURG.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THE COLD FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE
A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 23, 4:10 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0410 AM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>003-019-020-
048>052-088>090-231010-
CLAY AR-CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-GREENE AR-LAWRENCE AR-
MISSISSIPPI AR-POINSETT AR-RANDOLPH AR-ST FRANCIS AR-DUNKLIN MO-
PEMISCOT MO-CROCKETT TN-DYER TN-FAYETTE TN-GIBSON TN-HARDEMAN TN-
HAYWOOD TN-LAKE TN-LAUDERDALE TN-MADISON TN-OBION TN-SHELBY TN-
TIPTON TN-WEAKLEY TN-

SEVERE THUNDERSTORM WATCH NUMBER 108 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    CRITTENDEN...   CROSS...
GREENE...       LAWRENCE...     MISSISSIPPI...  POINSETT...
RANDOLPH...     ST. FRANCIS...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
CROCKETT...     DYER...         FAYETTE...      GIBSON...
HARDEMAN...     HAYWOOD...      LAKE...         LAUDERDALE...
MADISON...      OBION...        SHELBY...       TIPTON...
WEAKLEY...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:00 PM CDTSevere Thunderstorm WarningMEGCraighead30 min
Apr 22, 10:29 PM CDTSevere Thunderstorm WarningMEGMississippi46 min
Apr 22, 10:48 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene42 min
Apr 22, 11:16 PM CDTSevere Thunderstorm WarningMEGGreene44 min
Apr 22, 11:24 PM CDTFlash Flood WarningMEGCraighead, Greene, Mississippi2 hr
Apr 22, 11:45 PM CDTFlash Flood WarningMEGLawrence2 hr
Apr 22, 11:50 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
Apr 23, 12:39 AM CDTSevere Thunderstorm WarningMEGGreene51 min
Apr 23, 1:31 AM CDTFlash Flood WarningMEGGreene, Lawrence, Randolph59 min
Apr 23, 2:27 AM CDTFlash Flood WarningMEGGreene2 hr
Apr 23, 6:02 PM CDTSevere Thunderstorm WarningMEGCrittenden28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.